Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

May 24, 2018Perry County, Alabama

NWS Birmingham, AL issued this special weather statement at May 24, 2018, 2:08 PM CDT for Perry County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 2:08 PM CDT (19:08 UTC)
Expired
May 24, 2018, 2:30 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL

County Perry County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS84 KBMX 241908
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT THU MAY 24 2018
 
ALZ033-241930-
Perry AL-
208 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY UNTIL 230
PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Heiberger, or 9 miles north of Marion. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marion, Heiberger, Morgan Springs, Folsom and Ellards. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8742 3287 8742 3287 8732 3283 8732
      3283 8725 3274 8713 3261 8738 3277 8747
      3283 8747
TIME...MOT...LOC 1907Z 329DEG 2KT 3277 8732 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 24, 12:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 24, 12:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1254 PM CDT Thu May 24 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

The overall pattern has not changed much over the past 24 hours with
a low level circulation over central Georgia and a trof axis
extending westward into south Alabama. Light winds and minimal cloud
cover has produced conditions conducive for fog this morning. A few
places are already below one-half mile across west Alabama, and a
dense fog advisory may become necessary. Precipitable water values
are still above normal with values around 1.75 inches. The majority
of the convection today will be near and south of the low level trof
axis, but thunderstorms possible anywhere this afternoon due to
higher than normal PW's and little or no capping inversion.
Convection will wane after the loss of daytime heating.

58/rose

.LONG TERM...
Friday through Wednesday.

Trailing vorticity from a shortwave moving through the Midwest
will result in falling 500mb heights on Friday as an upper-level
trough strengthens over the Gulf and adjacent states. A weak
frontal boundary will have dissipated, allowing moisture to return
northward. Cyclonic mid-level flow, daytime heating, and the moist
air mass will result in numerous showers and storms that will be
maximized during the afternoon hours.

Upper-level troughing over the region will be a persistent feature
of the forecast period due to a tilted omega block pattern at
500mb with ridging over the Plains flanked by the Gulf trough and
a closed low over the Great Basin. A developing surface low near
the Yucatan will be lifted northward by the trough. NHC indicates
that this low is likely to develop into a tropical or subtropical
depression. The GFS remains east of the guidance consensus but has
trended westward closer to the other model guidance. Will continue
to rely on the ECMWF which has support from the NAM and Canadian
as well as its ensembles. The ECMWF has trended slower in the last
couple of runs. Shear from the trough will prevent significant
strengthening, with the main impacts for the Gulf states
continuing to be heavy rainfall and flooding, as is often the
concern with slow-moving weak tropical systems. Saturday looks to
be the "least wet" day of the holiday weekend, as the low and
deep tropical moisture remain south of the area, but there will
still be enough forcing from the trough and moisture to warrant
likely PoPs for diurnally enhanced convection. By Sunday,
southerly flow aloft will over-run strengthening low-level
southeasterly flow likely resulting in more widespread/steady
tropical rains lifting up from the southeast. This will result in
cooler high temperatures, and will only mention a slight chance of
embedded thunder due to limited instability.

Sticking with the ECMWF solution, the low pressure system will
become vertically stacked and stall out somewhere just southwest
of the forecast area for the first half of next week. Continued
850mb moisture transport east of the low will result in wet
conditions continuing across the area, modulated by any patches of
dry air aloft that wrap around the system. Rainfall will likely
contract closer to the center at night while expanding in coverage
through the day. Greatest potential for flooding will be closest
to where the low stalls, but confidence is low exactly where that
will be. There will likely be some hefty rainfall totals somewhere
across the Gulf states and especially near the coast, but
confidence in placement is low. Will continue to highlight the
flooding potential in the HWO. More organized flooding chances
look to hold off until Sunday, but isolated flash flooding remains
possible Friday and Saturday due to the moist air mass and weak
flow through the column.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Similar to yesterday scattered to numerous showers and
thunderstorms will persist through the afternoon hours. For all
sites except KANB and KASN added in a TEMPO group to account for a
greater likelihood of thunderstorm activity associated with peak
heating. Activity should taper off around 00Z this evening due to
loss of daytime heating. Due to rainfall at most sites this
afternoon and continuity did mention the possibility of fog/low
clouds developing with reduced visibilities tomorrow morning.
Further amendments could be made later in the period.

07/Wyatt

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog and low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  83  66  84  66 /  20  50  40  60  40
Anniston    68  83  66  84  66 /  20  60  40  60  40
Birmingham  69  85  69  85  69 /  20  60  40  60  40
Tuscaloosa  69  86  68  86  68 /  20  70  40  60  40
Calera      68  84  67  84  67 /  20  60  50  60  40
Auburn      68  81  67  81  67 /  50  60  50  60  40
Montgomery  69  86  68  85  69 /  40  70  50  60  40
Troy        68  85  68  84  68 /  50  70  50  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 24, 9:44 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
944 AM CDT Thu May 24 2018

ALZ011>015-017>050-251745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
944 AM CDT Thu May 24 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A very moist air mass will continue across Central Alabama through
the weekend and into next week, and there is a potential for
localized areas of heavy rainfall each day. A tropical disturbance
moving northward across the Gulf of Mexico will bring an enhanced
threat for heavy rainfall Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 24, 1:16 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
116 PM CDT THU MAY 24 2018

ALZ035-036-043-241845-
Chilton AL-Coosa AL-Elmore AL-
116 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE...
SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA COUNTIES UNTIL 145 PM
CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dollar, or 9 miles west of Rockford, moving southwest at 15 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Rockford, Lyle, Mitchell Lake, Dollar, Titus, Weoka Mills, Jordan
Lake, Welona, Moriah, Higgins Ferry Park, Verbena, Holtville,
Mitchell Dam and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3264 8641 3271 8642 3271 8657 3272 8661
      3301 8642 3291 8621 3260 8631
TIME...MOT...LOC 1816Z 027DEG 11KT 3283 8637

75
Special weather statement, May 24, 1:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT THU MAY 24 2018

ALZ033-035-241900-
Chilton AL-Perry AL-
127 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON AND EAST
CENTRAL PERRY COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 12 miles north of Valley Grande. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 8713 3278 8697 3266 8685 3266 8702
      3273 8702 3270 8703 3266 8703 3264 8705
      3260 8704 3259 8706
TIME...MOT...LOC 1827Z 065DEG 3KT 3269 8697

25/Owen
Special weather statement, May 24, 1:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT THU MAY 24 2018

ALZ035-036-241915-
Chilton AL-Coosa AL-
145 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WEST
CENTRAL COOSA COUNTIES UNTIL 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake Dam, or 9 miles northeast of Clanton, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Mitchell Lake, Gap Of The Mountain, Lay Lake Dam, Lay Lake,
Waxahatchee Creek, Paint Creek and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lay Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3289 8664 3304 8660 3304 8659 3302 8656
      3302 8655 3303 8654 3302 8652 3304 8652
      3302 8640 3285 8649
TIME...MOT...LOC 1844Z 101DEG 13KT 3295 8654

25/Owen
Special weather statement, May 24, 1:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT THU MAY 24 2018

ALZ022-030-031-241915-
Greene AL-Pickens AL-Sumter AL-
149 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 215 PM
CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aliceville, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aliceville, New West Greene, Panola, Gainesville Lake Campground,
Warsaw, Pleasant Ridge, Cochrane, Lewiston and George Downer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3308 8833 3317 8811 3300 8799
      3283 8827 3298 8834
TIME...MOT...LOC 1848Z 058DEG 6KT 3306 8814

25/Owen
Special weather statement, May 24, 1:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT THU MAY 24 2018

ALZ025-027-036-241930-
Shelby AL-Talladega AL-Coosa AL-
156 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
SOUTHEASTERN SHELBY AND NORTHWESTERN COOSA COUNTIES UNTIL 230 PM
CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake, or near Talladega Springs. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbiana, Wilsonville, Talladega Springs, Fayetteville, Marble
Valley, Lay Lake, Shelby, Beeswax Creek Park, Alabama 4H Center,
Shelby Shores, Cedar Creek, Highway 145 and CR 46, Kelley Branch,
Varnons and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lay Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3302 8639 3304 8651 3302 8652 3303 8654
      3302 8656 3306 8660 3305 8661 3307 8661
      3307 8664 3316 8669 3322 8638
TIME...MOT...LOC 1856Z 167DEG 2KT 3308 8652

25/Owen
Special weather statement, May 24, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT THU MAY 24 2018

ALZ033-241930-
Perry AL-
208 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY UNTIL 230
PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Heiberger, or 9 miles north of Marion. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marion, Heiberger, Morgan Springs, Folsom and Ellards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8742 3287 8742 3287 8732 3283 8732
      3283 8725 3274 8713 3261 8738 3277 8747
      3283 8747
TIME...MOT...LOC 1907Z 329DEG 2KT 3277 8732

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:48 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more5 hr
May 24, 10:42 AM CDTSpecial Weather StatementBMXTallapoosa33 min
May 24, 10:43 AM CDTSpecial Weather StatementBMXMacon32 min
May 24, 11:34 AM CDTSpecial Weather StatementBMXMacon26 min
May 24, 11:47 AM CDTSpecial Weather StatementBMXCoosa28 min
May 24, 12:18 PM CDTSpecial Weather StatementBMXCoosa27 min
May 24, 12:29 PM CDTSpecial Weather StatementBMXAutauga31 min
May 24, 12:33 PM CDTSpecial Weather StatementBMXChilton27 min
May 24, 12:36 PM CDTAreal Flood AdvisoryBMXJefferson114 min
May 24, 12:59 PM CDTSpecial Weather StatementBMXLowndes46 min
May 24, 1:01 PM CDTSpecial Weather StatementBMXChilton29 min
May 24, 1:16 PM CDTSpecial Weather StatementBMXCoosa29 min
May 24, 1:27 PM CDTSpecial Weather StatementBMXPerry33 min
May 24, 1:33 PM CDTAreal Flood AdvisoryBMXCoosa57 min
May 24, 1:42 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery63 min
May 24, 1:45 PM CDTSpecial Weather StatementBMXChilton30 min
May 24, 1:49 PM CDTSpecial Weather StatementBMXGreene26 min
May 24, 1:56 PM CDTSpecial Weather StatementBMXShelby34 min
May 24, 2:06 PM CDTAreal Flood AdvisoryBMXGreene, Pickens114 min
May 24, 2:11 PM CDTSpecial Weather StatementBMXDallas34 min
May 24, 2:41 PM CDTAreal Flood AdvisoryBMXDallas, Hale, Perry2 hr
May 24, 2:43 PM CDTSpecial Weather StatementBMXHale32 min
May 24, 2:53 PM CDTSpecial Weather StatementBMXPickens37 min
May 24, 2:54 PM CDTSpecial Weather StatementBMXHale36 min
May 24, 3:01 PM CDTSpecial Weather StatementBMXDallas29 min
May 24, 4:03 PM CDTSpecial Weather StatementBMXTuscaloosa27 min
May 24, 4:27 PM CDTSpecial Weather StatementBMXFayette48 min
May 24, 4:41 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa3 hr
May 24, 4:44 PM CDTSpecial Weather StatementBMXLamar31 min
May 24, 4:45 PM CDTSpecial Weather StatementBMXFayette30 min
May 24, 5:11 PM CDTAreal Flood AdvisoryBMXFayette, Lamar2 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.